Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2018, 2:55 PM CDT for Olmsted County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 2:55 PM CDT (19:55 UTC)
- Expired
- May 29, 2018, 3:30 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Olmsted County, MN
The radar
The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:58 PM CDT | HAIL 1 | 5 Nnw Rochester, MN | |
| May 29, 3:02 PM CDT | HAIL 0.88 | 6 Nnw Rochester, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WUUS53 KARX 291955
SVRARX
MNC109-292030-
/O.NEW.KARX.SV.W.0030.180529T1955Z-180529T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
255 PM CDT TUE MAY 29 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Olmsted County in southeastern Minnesota...
* Until 330 PM CDT
* At 255 PM CDT, a severe thunderstorm was located over Oronoco, or 9
miles north of Rochester, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northwestern Olmsted County, including the following locations:
Douglas, Kings Park, Oxbow Park, Highway 52 And 55th Northwest and
Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9267 4419 9241 4404 9244 4405 9268
TIME...MOT...LOC 1955Z 172DEG 17KT 4415 9255
HAIL...1.00IN
WIND...60MPH
$$
DAB2 follow-up statements
368
WWUS53 KARX 292015
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
315 PM CDT TUE MAY 29 2018
MNC109-292030-
/O.CON.KARX.SV.W.0030.000000T0000Z-180529T2030Z/
Olmsted MN-
315 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN OLMSTED COUNTY...
At 314 PM CDT, a severe thunderstorm was located over Oronoco, or 11
miles north of Rochester, moving north at 50 mph.
HAZARD...Up to quarter size hail is still possible.
SOURCE...Radar indicated. Radar has indicated that storms were
generally weakening below severe levels across the area.
IMPACT...Damage to vehicles may occur.
Locations impacted include...
Oronoco and Douglas...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9267 4419 9241 4404 9244 4405 9268
TIME...MOT...LOC 2014Z 158DEG 42KT 4418 9249
HAIL...1.00IN
WIND...<50MPH
$$
DAB986
WWUS53 KARX 292026
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
326 PM CDT TUE MAY 29 2018
MNC109-292036-
/O.EXP.KARX.SV.W.0030.000000T0000Z-180529T2030Z/
Olmsted MN-
326 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OLMSTED COUNTY
WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4419 9267 4419 9241 4404 9244 4405 9268
TIME...MOT...LOC 2026Z 172DEG 17KT 4423 9250
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:26 PM CDT, 29 minutes earlier.
Area forecast discussion, May 29, 2:26 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 226 PM CDT Tue May 29 2018 .SHORT TERM...(Tonight thru Wednesday night) Issued at 226 PM CDT Tue May 29 2018 The main short-term fcst concerns are SHRA/TSRA chances much of the period and cooler temps Wed. Data analysis at 18z had a weak ridge of high pressure over the Upper Midwest with low pressure in the northern plains and the Alberto low over northern AL. Quiet across much of the region thru early afternoon. Bulk of SHRA/TSRA up to 18z limited to western MN with some weak sfc convergence and piece of shortwave energy rotating around the mid level low over the Black Hills. A few SHRA/TSRA began developing just before 18z with diurnal warming and weak convergence over SE MN and nearby areas. Otherwise, another hot late May day in progress across the region with most early afternoon temps again in the mid 80s to lower 90s, some 15-20 degrees above normal. Model runs of 29.12z initialized quite well, for the most part. Most continue to struggle with sfc dew points across much of MN/IA/WI, especially GFS. Solutions similar thru tonight as remnants of Alberto lift northward and troughing comes east across the central/northern plains. Good consensus for at least partial phasing of these 2 troughs Wed, but generally east of the fcst area. Lead energy/Alberto remnants to sweep east of the region Wed night while some secondary northern stream energy drops into MN. Overall short- term fcst confidence is good this cycle. For the short term, eyes are watching a shortwave/piece of energy models lift out of the Alberto trough and northward across the area this evening. Some reflection of this wave seen in WV imagery over NE MO/west-central IL, but does not appear as robust as 12z NAM/GFS/GEM would have it. Even with the more robust wave in the models, models reluctant to generate convection in the south end of the fcst area late this afternoon/evening, other than that associated with models being too high with sfc dew points this afternoon/evening. Will leave any SHRA/TSRA chances for late this afternoon/evening on the lower side across the south/west sides of the fcst area. Deeper moisture/higher PW airmass lifting north with Alberto remnants (PWs of 1.5 to 2 inches) arrives for later tonight/ Wed, ahead of the northern plains trough to move across the region Wed. Rain chances increasing later tonight, peaking in the 60-80+% range around mid-day Wed look good. Rain chances to then diminish Wed night with passage of the lead mid level trough axis. MUCAPE progged over the area later tonight/Wed but how much is rather questionable. Model consensus in the 500-1K j/kg, perhaps up to 1500 j/kg, range, but highly variable. Considerable cloud cover Wed and convection already in the morning looking to keep CAPE limited. These factors to also impact high temps Wed. Will stay with a model blend/consensus of highs in the mid 70s-lower 80s, but if clouds/ SHRA/TSRA prevail, Wed highs in the grids could well be 10F too warm. With lesser CAPE Wed and deep layered shear progged to generally be less than 25kts, severe TSRA are not anticipated later tonight into Wed evening. .LONG TERM...(Thursday through Tuesday) Issued at 226 PM CDT Tue May 29 2018 For Thursday thru Friday night: main fcst concern this period are SHRA/TSRA chances Thu afternoon/evening and again later Fri night. 29.12z model runs in decent agreement for the secondary trough axis and shortwave to rotate across the region Thu, to be followed by rising hgts/shortwave ridging Thu night into Fri night. Some timing differences with the next shortwave thru westerly flow and into the region by Fri night, GEM faster, GFS/ECMWF slower. Fcst confidence good Thu-Fri then average Fri night. Shortwave and mid level trough axis pivots across the area Thu with some cooler temps aloft and deeper cyclonic convergence. GFS the most robust with this. PW values progged as high as 1.5 inches with MUCAPE in the 500-1500 j/kg range. 20-50% SHRA/TSRA chances centered on Thu afternoon and highest across the NE half of the fcst area looking good. Precip chances exit rather quickly Thu evening with passage of the sfc-mid level trough axis, with drier high pressure building in for later Thu evening thru Fri evening. Slower GFS/ECMWF would keep Fri night dry, while faster GEM quickly brings the next sfc-mid level trough/front and round of lift into the area by later Fri night. With some trend of models toward faster of earlier solutions tonight into Thursday, cannot rule out faster GEM being more correct by Fri night. The consensus 20-30% SHRA chances across much of SE MN/NE IA later Fri night OK for now. Blend of cooler guidance highs (but still above to well above normal) for Thu/Fri appear well trended. For Saturday thru Tuesday (days 4 to 7): main fcst concerns this period are SHRA/TSRA chances Sat and again Tue. Medium range model runs of 29.00z/29.12z in reasonable agreement for the northern stream shortwave to be rather progressive across the region Sat, favoring faster of earlier runs. Improving consensus for quiet looking zonal flow across the north-central CONUS Sunday, then plenty of detail differences with timing/strength of potential shortwaves thru the flow early next week. Fcst confidence average Sun/Mon then below average Mon/Tue. Shortwave trough to push a sfc trough/cold front across the region Sat. Some timing differences as expected, but all models producing at least a bkn line of convection as the front would move across. Models do not bring along much for CAPE, with perhaps 250-500 J/KG MUCAPE near/west of the MS river Sat afternoon/early evening. Consensus SHRA/TSRA chances in the 30-50% range Sat good for now and limited TSRA mention to Sat afternoon/evening hours. With a cooler airmass over the region and potential for more clouds and the SHRA, Sat may well be the coolest day thru early next week. Drier high pressure builds in from the northern plains for Sun into Mon. Potential for some SHRA/TSRA chances on Tue but until the day 7 short-wave detail differences sort themselves out will leave Tue dry per the consensus. Blend of guidance temps some 5F to 10F above normal Sun-Tue looking well trended for now. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 29 2018 Scattered showers and thunderstorms are expected to develop mainly west of the Mississippi River this afternoon, continuing through the remainder of the forecast period. Any shra/ts are expected to hold off at KLSE until midnight, then increasing in coverage overnight into Wednesday. Mainly VFR conditions expected through tonight, then MVFR cloud cover expected to creep in from time to time Wednesday morning. .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....DAS
Hazardous weather outlook, May 29, 2:32 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 232 PM CDT Tue May 29 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-301100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 232 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota and northeast Iowa. .DAY ONE...This afternoon and Tonight Most heat indices will be in the middle 90s this afternoon. Scattered thunderstorms will occur across the area this afternoon and tonight. A few of the storms this afternoon and early this evening will be capable of producing winds up to 40 mph and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms from Wednesday through Thursday evening and from Friday night into Saturday. The main threats will be lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-032>034-041>044-053>055-061-301100- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 232 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Most heat indices will be in the middle 90s this afternoon. A chance of thunderstorms spreads into the area, mainly later this evening and overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms from Wednesday through Thursday evening and from Friday night into Saturday. The main threats will be lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/04/RRS
In the hours before
Local storm report, May 29, 2:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL CONCORD 44.15N 92.83W
05/29/2018 E1.00 INCH DODGE MN PUBLIC
&&
SHEALocal storm report, May 29, 2:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL CONCORD 44.15N 92.83W
05/29/2018 E1.00 INCH DODGE MN PUBLIC
&&
SHEALocal storm report, May 29, 2:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL BYRON 44.03N 92.65W
05/29/2018 E1.00 INCH OLMSTED MN BROADCAST MEDIA
&&
SHEALocal storm report, May 29, 2:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL HAYFIELD 43.89N 92.85W
05/29/2018 M1.00 INCH DODGE MN 911 CALL CENTER
0228 PM HAIL HAYFIELD 43.89N 92.85W
05/29/2018 E0.75 INCH DODGE MN 911 CALL CENTER
&&
SHEASpecial weather statement, May 29, 2:33 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
233 PM CDT TUE MAY 29 2018
MNZ086-087-094-292045-
Olmsted-Dodge-Mower-
233 PM CDT TUE MAY 29 2018
...Strong to Severe Thunderstorms continue just west of Rochester
Minnesota...
Numerous strong to severe thunderstorms were tracking across parts
of southeast Minnesota this afternoon with reports of large hail. In
addition, there will be brief heavy downpours and frequent lightning.
If a storm moves through your area, stay indoors. If you can keep
your car from getting hit with hail, take measures to do that.
LAT...LON 4420 9304 4419 9254 4385 9245 4350 9245
4350 9305
TIME...MOT...LOC 1928Z 176DEG 20KT 4408 9263
SheaLocal storm report, May 29, 2:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 2 NW ROCHESTER 44.03N 92.50W
05/29/2018 E0.88 INCH OLMSTED MN 911 CALL CENTER
0230 PM HAIL HAYFIELD 43.89N 92.85W
05/29/2018 M1.50 INCH DODGE MN LAW ENFORCEMENT
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:01 PM CDT | Special Weather Statement | ARX | Mower | 44 min |
| May 28, 7:26 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 35 min |
| May 29, 1:31 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 74 min |
| May 29, 1:32 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 43 min |
| May 29, 2:12 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 48 min |
| May 29, 2:30 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 45 min |
| May 29, 2:33 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 72 min |
| May 29, 3:48 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 42 min |
| May 29, 4:27 PM CDT | Areal Flood Advisory | ARX | Dodge | 108 min |
| May 29, 4:39 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 21 min |
| May 29, 6:13 PM CDT | Areal Flood Advisory | ARX | Dodge | 2 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.